North Dakota, 2020

Funnel Cloud in North Dakota, July 6, 2020

July 6, 2020 · NWS BIS · 1 event in 1 county or zone

A funnel cloud formed northwest of Jamestown along a frontal boundary.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

A funnel cloud formed northwest of Jamestown along a frontal boundary.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 6, 11:25 AM CST, 1 hour 28 minutes earlier.

Area forecast discussion, Jul 6, 11:25 AM CST, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
1225 PM CDT Mon Jul 6 2020

.UPDATE...
Issued at 1209 PM CDT Mon Jul 6 2020

A few showers continue to float around across portions of the
area. This activity will diminish through the early afternoon.
Showers and storms that are currently ongoing across eastern
Montana will invigorate once again this afternoon before moving
into the southwest in the 20z to 23z timeframe. Additional storms
may also develop out ahead of this activity. This morning, SPC has
moved the Slight Risk north and east, from a line extending from
the Montana Border west of Watford City, to Bismarck, and down
towards Aberdeen and points west. The latest guidance suggests
that the strongest storms will form across the far southwest where
the best CAPE/shear overlap will be present. Further north, shear
becomes more marginal but still may support some multicell
clusters capable of severe wind and large hail. Where better low
and deep layer shear sets up across the southwest, a tornado or
two cannot be ruled out. However, there have been some trends
suggesting the best shear may set up south of the South Dakota
border along a residual frontal boundary.

UPDATE Issued at 840 AM CDT Mon Jul 6 2020

No major changes needed for this update. Just tweaked
precipitation chances to better reflect radar observations and
trends over the next couple of hours.

UPDATE Issued at 642 AM CDT Mon Jul 6 2020

Updated to add patchy fog with Dickinson and Glen Ullin both
reporting it.

UPDATE Issued at 620 AM CDT Mon Jul 6 2020

Update to expand coverage of convection between Williston and
Bismarck, and to include a few hours of pops at Minot and at
Bismarck. As convection moves east it runs into less unstable air
so should be weakening.

&&

.SHORT TERM...(Today and tonight)
Issued at 500 AM CDT Mon Jul 6 2020

It's a complicated one this morning. Severe weather is possible
later today into tonight (especially southwest) and on Tuesday
(statewide) and including with heavy rain.

The spin of an H5 short wave near Mobridge, South Dakota was
evident on area radars early this Monday morning. Several CAMs
bring this rain / thunderstorms right up the James River Valley
through jamestown, while others keep the rain along the South
Dakota border counties. Reality to this point seems to be
something in between. Another very subtle wave was moving through
the Williston area and overrunning an inverted surface trough up
through western North Dakota. Convection fired just east of
Watford City and was drifting southeast. Go figure, some CAMs
have this depicted well while others do not. So the problem for
this morning is two fold, how far north up the James River Valley
before moving out of the forecast area, and what will be the
coverage and expansion of the convection east of Watford City.

Based on recent radar trends along the South Dakota border
(weakening) will bring the rain up the valley but not as far as
indicated by some CAMs, and take it out of the area by 8 Am or so.
As far as the convection in the northwest, it is just holding its
own and not expanding in coverage or in intensity. Will keep low
pops in the area between Williston and Bismarck, and keep pops
south of Minot.

For later today our attention shifts to the southwest part of the
state, say after 6 PM or so. A few rigorous H5 waves will move
out of southeast Montana and into South Dakota, with one riding
the state line of North and South Dakota. There is little doubt
that the greatest risk for severe weather is in southeast Montana
and in northwest South Dakota, but southwest north Dakota will
not get by unscathed. In our forecast area MUCAPE reaches a peak
of around 2500J/KG while convective inhibition is minimal and
easily overcome. Concern goes to Lapse rate of close to 7.5
degrees C/KM coupled with 50 knots of 0-6KM shear yielding some
very very large hail. There is guidance inconsistency, as should
be expected, and the event will be very late afternoon at the
earliest, so for now will hold hail size to golf ball and allow
later shifts to increase it as warranted. With LCL height
lowering this evening and areas of SRH around 100m2/s2, a tornado
would be possible.

That convection moves east into less favorable conditions
overnight and weakens.

.LONG TERM...(Tuesday through Sunday)
Issued at 500 AM CDT Mon Jul 6 2020

The fairly high risk of severe weather and with very heavy rain
has looked consistent for later Tuesday and tuesday night, and
still looks that way. A H5 low pushes into southern Saskatchewan
with a strong wave down along the Montana and North Dakota border,
and pushes east Tuesday night. It looks like a very busy period
of time at area weather offices from Tuesday afternoon and well
into the night.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1209 PM CDT Mon Jul 6 2020

VFR conditions are generally expected through the period. Shower
and thunderstorms will develop across the southwest late this
afternoon and spread east. These storms may become severe before
tapering off overnight. The most likely site to experience a
thunderstorm will be KDIK with a storm also possible at KBIS/KJMS
(less confidence). For now, only went with a vicinity thunderstorm
mention in the KDIK forecast and left mention out at all other
sites at this time. Any heavier storms could see brief periods of
MVFR/IFR conditions with erratic winds.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...ZH
SHORT TERM...JPM
LONG TERM...JPM
AVIATION...ZH
Hazardous weather outlook, Jul 6, 11:33 AM CST, 1 hour 20 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
1233 PM CDT Mon Jul 6 2020

NDZ001>005-071745-
Divide-Burke-Renville-Bottineau-Rolette-
1233 PM CDT Mon Jul 6 2020

This Hazardous Weather Outlook is for portions of north central
North Dakota and northwest North Dakota.

.DAY ONE...This Afternoon and Tonight

Isolated thunderstorms are possible across the area and some could
produce small hail and gusty winds.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There's a chance for severe thunderstorms Tuesday and Tuesday
night with all hazards possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ009>013-021>023-025-036-037-047-048-050-051-071745-
Williams-Mountrail-Ward-McHenry-Pierce-McLean-Sheridan-Wells-
Foster-Kidder-Stutsman-Logan-La Moure-McIntosh-Dickey-
1233 PM CDT Mon Jul 6 2020

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
and southeast North Dakota.

.DAY ONE...This Afternoon and Tonight

Scattered severe thunderstorms are possible across parts of
western and central North Dakota and over much of the southern
James River valley late this afternoon into tonight.

The main hazards will be large hail up to quarter size and
damaging wind gusts up to 60 mph. Very heavy rain is also
possible with the storms.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There's a chance for severe thunderstorms Tuesday and Tuesday
night with all hazards possible.

.SPOTTER INFORMATION STATEMENT...

Weather spotters may be needed.

NDZ017>020-031>035-040>046-071745-
McKenzie-Dunn-Mercer-Oliver-Golden Valley-Billings-Stark-Morton-
Burleigh-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-
1233 PM CDT Mon Jul 6 2020 /1133 AM MDT Mon Jul 6 2020/

This Hazardous Weather Outlook is for portions of northwest North
Dakota, south central North Dakota, and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

Severe thunderstorms are expected across portions of western and
southern North Dakota late this afternoon into tonight.

The main hazards will be very large hail up to golf ball size and
damaging wind gusts as high as 70 mph. An isolated tornado is
possible. Very heavy rain is also possible with the storms.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There's a chance for severe thunderstorms Tuesday and Tuesday
night with all hazards possible.

.SPOTTER INFORMATION STATEMENT...

Weather spotters will likely be needed late this afternoon and
tonight.

ZH

In the hours before

Special weather statement, Jul 6, 6:56 AM CST, 5 hours 57 minutes before
Special Weather Statement
National Weather Service Bismarck ND
756 AM CDT Mon Jul 6 2020

NDZ018-019-033-061345-
Stark ND-Mercer ND-Dunn ND-
756 AM CDT Mon Jul 6 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DUNN...NORTH CENTRAL
STARK AND SOUTHWESTERN MERCER COUNTIES UNTIL 845 AM CDT/745 AM
MDT/...

At 755 AM CDT/655 AM MDT/, strong thunderstorms were located along a
line extending from 5 miles northwest of Golden Valley to 6 miles
southeast of Manning. Movement was southeast at 20 mph.

Penny size hail and wind gusts to 40 mph will be possible with these
storms.

Locations impacted include...
Beulah, Zap, Golden Valley, Dodge, Marshall and Hirschville.

Very heavy rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4742 10209 4725 10161 4724 10164 4724 10176
      4719 10177 4693 10242 4715 10282
TIME...MOT...LOC 1255Z 303DEG 18KT 4736 10212 4716 10267

ABELING
Local storm report, Jul 6, 7:01 AM CST, 5 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
801 AM CDT MON JUL 6 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     TSTM WND DMG     4 W FORBES              45.94N 98.87W
07/04/2020                   DICKEY             ND   EMERGENCY MNGR

            LATE REPORT FROM SATURDAY EVENING. TIME
            ESTIMATED FROM RADAR. COTTONWOOD TREES WERE
            OBLITERATED BY THE THUNDERSTORM WINDS.

&&
Local storm report, Jul 6, 9:54 AM CST, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1054 AM CDT MON JUL 6 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     TSTM WND GST     5 S ELGIN               46.33N 101.84W
07/05/2020  E60 MPH          GRANT              ND   PUBLIC

            LATE REPORT FROM YESTERDAY EVENING.

&&
Local storm report, Jul 6, 10:06 AM CST, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1106 AM CDT MON JUL 6 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1105 AM     HEAVY RAIN       6 S DUNN CENTER         47.27N 102.62W
07/06/2020  M1.60 INCH       DUNN               ND   PUBLIC

            RAINFALL FROM THIS MORNING.

&&
Local storm report, Jul 6, 11:50 AM CST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1250 PM CDT MON JUL 6 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1249 PM     HEAVY RAIN       8 NW MARSHALL           47.23N 102.44W
07/06/2020  M1.10 INCH       DUNN               ND   TRAINED SPOTTER

            RAIN FROM THIS MORNING.

&&
Special weather statement, Jul 6, 12:27 PM CST, 26 minutes before
Special Weather Statement
National Weather Service Bismarck ND
1227 PM MDT Mon Jul 6 2020

NDZ040-043-061900-
Slope ND-Bowman ND-
1227 PM MDT Mon Jul 6 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BOWMAN AND SOUTH
CENTRAL SLOPE COUNTIES UNTIL 100 PM MDT...

At 1227 PM MDT, a strong thunderstorm was located 5 miles southeast
of Rhame, or 7 miles west of Bowman, moving northeast at 25 mph.

Penny size hail and wind gusts to 40 mph will be possible with this
storm.

Locations impacted include...
Bowman, Rhame and Griffin.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4609 10366 4620 10374 4637 10342 4620 10323
TIME...MOT...LOC 1827Z 237DEG 23KT 4620 10355

SCHILD

The radar

The Fargo/Grand Forks radar (KMVX), 124 km away, was scanning. The volume nearest the first event began at 18:50 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Stutsman

When
July 6, 12:53 PM CST to 12:55 PM CST
Where
Stutsman County, 5.6 mi SSE of Buchanan
Reported by
Public
Coordinates
47.000, -98.770

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2020Every state in 2020This day in weather historyWarnings in North Dakota, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 909962.